# SDR 2008UALA02126

- Difficulty date: April 14, 2008
- Submitted: April 16, 2008
- Operation: Air carrier
- Aircraft: N199UA
- Make and model: Boeing 747422
- Aircraft serial: 28717
- Aircraft time: 43,278 hours, 5,210 cycles
- Engine: Pwa PW4056
- Engine time: 65,234 hours, 7,894 cycles
- System (JASC): 7261 · Turbine Engine Oil System
- Part: Carbon Seal
- Condition: Leaking
- Location: Nr 4  Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: K, J
- Precautionary procedure: E, A

## Discrepancy

FLIGHT DIVERTED UNDER AMBER ALERT WITH NR 4 ENGINE SHUT DOWN DUE TO LOSS OF OIL QUANTITY.  REPLACED ENGINE.  SHOP TEARDOWN SHOWED OIL COKE ON THE DRY SIDE OF THE NR 1 AND 2 CARBON SEAL ASSEMBLIES. THIS SUGGESTS THAT OIL WAS LEAKING PAST THESE SEALS DURING ENGINE OPERATION.  HOWEVER, THERE WAS NO NOTABLE DAMAGE TO THESE SEALS.  NO OTHER DISCREPANCIES WERE NOTED. POOR BREATHER PRESSURE AND/OR SCAVENGING IS SUSPECTED, BUT COULD NOT BE PROVED. ALL OIL SYSTEM COMPONENTS WERE REPLACED.
